Alert archive / Minnesota / Wind Advisories in 2023
Wind Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Nov 15, 2023, 2:10 PM CST for 7 counties in Minnesota; 6 counties in Iowa; 5 counties in Wisconsin. It took effect at Nov 16, 2023, 9:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2023, 2:10 PM CST (20:10 UTC)
- In effect from
- Nov 16, 2023, 9:00 AM CST
- Expired
- Nov 16, 2023, 7:00 PM CST
- In force
- 10 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 58 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2538 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS73 KARX 152010 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 210 PM CST Wed Nov 15 2023 IAZ008-009-018-019-MNZ079-086-087-094-095-161015- /O.NEW.KARX.WI.Y.0005.231116T1500Z-231117T0100Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- Including the cities of Charles City, New Hampton, Osage, Wabasha, Rochester, Preston, Cresco, Austin, and Dodge Center 210 PM CST Wed Nov 15 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 7 PM CST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha Counties. * WHEN...From 9 AM to 7 PM CST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on east to west roads. Use extra caution. Secure outdoor objects. && $$ JAM
4 follow-up statements
276 WWUS73 KARX 160831 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 231 AM CST Thu Nov 16 2023 IAZ008-009-018-019-MNZ079-086-087-094-095-162045- /O.CON.KARX.WI.Y.0005.231116T1500Z-231117T0100Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- Including the cities of Austin, New Hampton, Dodge Center, Rochester, Wabasha, Preston, Charles City, Osage, and Cresco 231 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha Counties. * WHEN...From 9 AM this morning to 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ KAA
273 WWUS73 KARX 161559 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI Issued by National Weather Service Des Moines IA 959 AM CST Thu Nov 16 2023 IAZ008-009-018-019-MNZ079-086-087-094-095-170000- /O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- Including the cities of Rochester, Austin, Osage, Preston, Wabasha, Cresco, Dodge Center, Charles City, and New Hampton 959 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Lee
770 WWUS73 KARX 161644 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI Issued by National Weather Service Des Moines IA 1044 AM CST Thu Nov 16 2023 IAZ010-029-MNZ088-096-WIZ017-029-032>034-170045- /O.EXA.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/ Winneshiek-Fayette-Winona-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Neillsville, Oelwein, Black River Falls, Medford, Decorah, Caledonia, Winona, Alma, Arcadia, and Whitehall 1044 AM CST Thu Nov 16 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to near 45 mph expected. * WHERE...In Iowa, Fayette and Winneshiek Counties. In Minnesota, Houston and Winona Counties. In Wisconsin, Clark, Taylor, Buffalo, Jackson, and Trempealeau Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ IAZ008-009-018-019-MNZ079-086-087-094-095-170045- /O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/ Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Mower- Fillmore- Including the cities of Rochester, Austin, Osage, Preston, Wabasha, Cresco, Dodge Center, Charles City, and New Hampton 1044 AM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 to 50 mph expected. * WHERE...In Iowa, Floyd, Mitchell, Chickasaw, and Howard Counties. In Minnesota, Dodge, Fillmore, Mower, Olmsted, and Wabasha Counties. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Lee
107 WWUS73 KARX 162023 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI Issued by National Weather Service Des Moines IA 223 PM CST Thu Nov 16 2023 IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 170100- /O.CON.KARX.WI.Y.0005.000000T0000Z-231117T0100Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Austin, Osage, Preston, Decorah, Alma, Charles City, Arcadia, Rochester, Neillsville, Black River Falls, Medford, Caledonia, Wabasha, Cresco, Winona, Whitehall, Oelwein, Dodge Center, and New Hampton 223 PM CST Thu Nov 16 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts to near 45 mph at times. * WHERE...Portions of north central and northeast Iowa, southeast Minnesota, and central, north central, and west central Wisconsin. * WHEN...Until 7 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on east to west roads. Use extra caution. Secure outdoor objects. && $$ Lee
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Nov 15, 11:04 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Nov 15, 11:04 AM CST, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1104 AM CST Wed Nov 15 2023 .DISCUSSION...(Today through Tuesday) Issued at 216 AM CST Wed Nov 15 2023 Key Messages: - Strong, gusty winds Thursday. Southeast Minnesota could see gusts up to 50 mph, with gusts up to 45 mph elsewhere. - Remaining unseasonably warm with highs in the upper 50s and 60s through Thursday. WARM, DRY, WINDY THEMES CONTINUE: Very few updates to the forecast this morning with the main themes through the end of the week being continued warm, dry conditions and gusty winds on Thursday. With another warm, sunny day on tap today and afternoon temperatures under performing in the models this week, we leaned on a mix of bias-corrected high-res model data and the 90th percentile of the NBM to bump up temperatures. There's a little more uncertainty when it comes to high temperatures on Thursday due to the potential for increasing cloud cover. Confidence is high for reaching at least 60 degrees (60-100% chance). Portions of southeast Minnesota, northeast Iowa, and the river valleys have the highest chance of exceeding 65 degrees. We opted to lean on the higher side of model guidance once again with our temperature forecast coming in around the 75th percentile. Confidence continues to grow for advisory-level winds on Thursday, especially west of the Mississippi River. HREF guidance shows a signal for 45+ mph wind gusts spanning form Mason City, Iowa up towards Eau Claire, Wisconsin (75% chance) midday Thursday. Exceedance probabilities at 50 mph remain elevated in southeast Minnesota (42% chance). This is where we could potentially see isolated gusts 50+ mph. The axis of gusty winds gradually weakens as it moves east/northeast through the afternoon. Winds of this magnitude could blow around unsecured, outdoor objects like trash cans and patio furniture, and lead to difficult travel for high profile vehicles. Our warm stretch of weather comes to an end after a cold frontal passage on Thursday night. While some uncertainty remains, the ascent along the front is not likely to kick off precipitation as model soundings reveal a very dry near-surface layer. A few sprinkles here and there cannot be ruled out but impactful precipitation is not anticipated at this time. Temperatures return to seasonable on Friday with highs in the low to mid 40s. LOOKING AHEAD: An upper-level ridge builds back in for the weekend for continued dry weather. Model spread increases exponentially early next week so there aren't many details to discern at this point, but all signs are pointing to a more active weather pattern for the first half of the work week thanks to upper-level troughing. Stay tuned for more updates in the coming days! && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1105 AM CST Wed Nov 15 2023 VFR conditions will persist through the TAF period with some increase in high clouds through Thursday. Light winds under high pressure this afternoon will trend S/SE this evening and will increase, especially later tonight and Thursday. Gusts of 30 to 40 kts are likely by later Thursday morning, continuing through the afternoon ahead of a cold front. A period of LLWS is also likely late tonight into Thursday morning in conjunction with rapidly increasing winds just off the surface. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA AVIATION...JM
Hazardous weather outlook, Nov 15, 3:54 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 354 AM CST Wed Nov 15 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 354 AM CST Wed Nov 15 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Southwesterly wind gusts up to 45 mph are likely on Thursday with a few gusts up to 50 mph in southeast Minnesota. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Nearby
Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Wind Advisories in Wisconsin, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.